On Sept. 29, the U.S. Food and Drug Administration (FDA) published an advisory on “Reports of Blue Discoloration and Death in Patients Receiving Enteral Feedings Tinted With the Dye, FD&C Blue No. 1” (available online at http://www.fda.gov/). Blue dye is often mixed in enteral feeding solutions to assist in the detection of pulmonary aspiration in patients with feeding tubes (e.g., gastrostomy, nasogastric).
Cases of patients experiencing blue discoloration of skin or other organs and more serious complications have been reported. Although a definitive link between these complications and the use of blue dye has not been established, the FDA recommends that health care professionals be aware of this situation. The agency stated that patients with specific medical risk factors are at highest risk for complications.
Speech-language pathologists who perform the Modified Evans Blue Dye Test when assessing patients with tracheostomies need to be aware of this FDA advisory and consider the use of blue dye in patients who may be at risk for complications. In an article in the March 18 issue of The ASHA Leader, Nancy Swigert summarized the issues surrounding the use of blue dye in swallowing assessments. ASHA does not have a position on the use of blue dye.
Visit the Leader Online to access Swigert’s March 18 article. For more information, contact Amy Hasselkus at firstname.lastname@example.org.